HERBAL DRUG-INDUCED ADVERSE DRUG REACTION: A CASE REPORT


Manju Gari, Lakhan Majhee, Kavita Kumari

Abstract


  The present study done to focus many adverse drug reactions unrecorded with either patients failing to present to health services due to herbal medicine or no pharmacovigilance analysis is being made. In this case, a 55-year-old female patient with 41 kg weight, she received herbal treatment for gastritis and menstrual disturbance since November 2015. After administration of drug, she suddenly developed 23 small vesicles over neck and upper chest. Few vesicles ruptured over 4–5 days and few gradually increased in size to form bulla. The use of herbal drug has increased tremendously across the world in recent times. Hence, it has become important for pharmacovigilance of herbal drugs and adverse effect issues for the consumers and health-care professionals as it is complex to analyze these products than the conventional pharmaceuticals. “Safe” and “natural” cannot be used anonymously. Sufficient adverse drug monitoring of herbal drugs is as important as any other formularies.


Keywords


Vesicles, Pharmacovigilance, Herbal drug, Adverse drug reaction.

| PDF |

References


von Reis Altschul S. Exploring the herbarium. Sci Am 1977;236:96-104.

Phillipson JD, Chan KL, Hussin AH, Sadikun A, Yuen KH, Asmawi MZ, et al., editors. Global Trend and Market Size of Herbal Medicine in Primary Health Care: Trends in Traditional Medicine Research. Penang: Universiti Sains Malaysia; 1995.

Abas HH. Adverse effects of herbs and drug-herbal interactions. School of pharmaceutical sciences. Universiti Sains Malaysia. 11800 Pulau Pinang, Malaysia. Malays J Pharm 2001;1:39-44.

Vender RB. Adverse reactions to herbal therapy in dermatology. Skin Therapy Lett 2003;8:5-8.

Neldner KH. Complementary and alternative medi-cine. Dermatol Clin 2000;18:189-93.

Ji HF, Li XJ, Zhang HY. Natural products and drug discovery. Can thousands of years of ancient medical knowledge lead us to new and powerful drug combinations in the fight against cancer and dementia? EMBO Rep 2009;10:194-200.

Paul AM, Antony A, Nu S, Hameed H. A case report on ayurvedic medicine (Red mercuric sulphate) induced bronchioli tis obliterans organizing pneumonia (boop) in sero positive rheumatoid patient. Int J Pharm Pharm Sci 2015;7:300-401.

Rajasekar GS, Brindha P, Ramanathan V. Effective management of hemolytic complications by traditionally prepared Kantam formulations. Int J Pharm Pharm Sci 2017;9:27-34.

WHO Guidelines on Safety Monitoring of Herbal Medicines in Pharmacovigilance Systems. Geneva, Switzerland: World Health Organization; 2004. p. 1-3.

Raynor DK, Dickinson R, Knapp P, Long AF, Nicolson DJ. Buyer beware? Does the information provided with herbal products available over the counter enable safe use? BMC Med 2011;9:94.

WHO. National Policy on Traditional Medicine and Regulation of Herbal Medicines. Report of a World Health Organization Global Survey. Geneva, Switzerland: WHO; 2005b.

Zhou J, Ouedraogo M, Qu F, Duez P. Potential genotoxicity of traditional Chinese medicinal plants and phytochemicals: An overview. Phytother Res 2013;27:1745-55.

Cahill DJ, Fox R, Wardle PG, Harlow CR. Case report: Multiple follicular development associated with herbal medicine. Hum Reprod 1994;9:1469-70.

Fessenden JM, Wittenborn W, Clarke L, Biloba G. A case report of herbal medicine and bleeding postoperatively from a laparoscopic cholecystectomy. Am Surg 2001;67:33.

Melanie JC, Herbal Remedies: Adverse Effects and Drug interactions. American family physician Mar 1999;1;59(5):1239-1244

Richard K. Adverse reactions to watch for in patients using herbal remedies. West J Med 1999;171:181-6.




About this article

Title

HERBAL DRUG-INDUCED ADVERSE DRUG REACTION: A CASE REPORT

Topics

Pharmacovigilance

Keywords

Vesicles, Pharmacovigilance, Herbal drug, Adverse drug reaction.

DOI

10.22159/ajpcr.2018.v11i2.22208

Date

01-02-2018

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 11 Issue 2 February 2018 Page: 9-11

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

53 Views | 56 Downloads

Authors & Affiliations

Manju Gari
Department of Pharmacology, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
India

Lakhan Majhee
Department of Pharmacology, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
India

Kavita Kumari
Department of Pharmacology, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.